Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 22, NWS Honolulu, HI

April 30, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 30, 2017, 3:48 PM HST for Hawaii County, Hawaii. It took effect at Apr 30, 2017, 4:00 PM HST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2017, 3:48 PM HST (01:48 UTC)
In effect from
Apr 30, 2017, 4:00 PM HST
Expired
May 1, 2017, 2:57 AM HST
In force
11 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

029 
WWHW70 PHFO 010148
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
348 PM HST Sun Apr 30 2017

HIZ028-011500-
/O.CAN.PHFO.HW.W.0008.000000T0000Z-170501T1600Z/
/O.NEW.PHFO.WI.Y.0022.170501T0200Z-170501T1600Z/
Big Island Summits-
348 PM HST Sun Apr 30 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Monday. The High Wind
Warning has been cancelled. 

* TIMING...Through Sunday night.

* WINDS...South to Southwest winds 30 to 50 mph with gusts to 65
  mph.

* IMPACTS...Strong winds will make driving hazardous. Travel to 
  summit areas should be delayed until winds subside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$
R Ballard
1 follow-up statement
071 
WWHW70 PHFO 011257
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
257 AM HST Mon May 1 2017

HIZ028-011400-
/O.CAN.PHFO.WI.Y.0022.000000T0000Z-170501T1600Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
257 AM HST Mon May 1 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory. 

Winds have diminished below advisory levels. 

$$

Birchard

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 30, 10:39 AM HST, 5 hours 9 minutes earlier.

Area forecast discussion, Apr 30, 10:39 AM HST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1039 AM HST Sun Apr 30 2017

.SYNOPSIS...
A strong upper level low just southwest of the islands will
interact with a weakening stationary frontal boundary near the Big
Island today. This will result in cool, rainy weather for the
smaller islands and a chance of thunderstorms mainly near the Big
Island. The upper low will weaken and slowly move away through
midweek, and the stationary front will weaken and push westward as
well. This will result in a gradual return to trade wind weather
by midweek.

&&

.DISCUSSION...
Lost the first discussion I crafted so will keep this one
relatively brief in comparison.

Threat for heavy rain and flooding will continue for the islands
from Oahu to the Big Island as deep moisture on the periphery of
an upper low brings band of heavy rain and embedded
thunderstorms. The heavy rain may be enhanced along and to the
east of a stationary frontal boundary near the Big Island where
instability is the greatest. This stationary front will gradually
push westward and weaken to a trough tonight and Monday and
continue moving away from the islands. In the meantime, the upper
low just to our SW will gradually weaken and drift away. Wind
fields aloft are relatively strong, so some of the thunderstorms
near the Big Island could be strong or locally severe, along with
strong winds at summit level. Also the cold air aloft combined
with deep layered moisture there could result in periods of heavy,
squally snow at the summits.

Tonight into Monday will feature a diminishing threat for heavy
rainfall, but deeper moisture undercutting the lingering cold air
aloft could still result in hefty downpours in bands and anchored
on terrain. Will likely need to extend the Flash Flood Watch for
some areas into tonight, but confidence beyond that drops quickly.
A warm, moist, humid airmass near and SE of the Big Island will
spread up the chain, in stark contrast to the very cool
temperatures over some of the smaller islands so far this morning.

Gradually warming temperatures aloft Tuesday and beyond will be
accompanied by a slow reestablishment of the subtropical ridge to
the N of the islands. Moist trades at gentle speeds should return
by Wednesday, becoming breezy and drier late in the work week.

&&

.AVIATION...
A compact but rather strong mid to upper level dropping southward
over Kauai will produce widespread MVFR conditions across the
eastern half of the island chain through much of the day. The
greatest amount of moisture is focused over the Big Island and
Maui, where isolated thunderstorms are are moving up from the
south. AIRMET Sierra for mountain obscuration will remain in
effect for the Big Island and Maui County through the day and
likely into tonight for some areas. A shield of mid level level
clouds with bases around 080 will continue to generate light to
moderate rain over Oahu through much of the day. AIRMET Sierra of
mountain obscuration does not extend to Oahu, though we will
closely monitor through the day. On Kauai, only isolated MVFR
conditions are expected.

The low is also producing areas of turbulence. Moderate to
isolated severe turbulence above FL240 is expected along the
western and northern flank of the upper low today, including over
and around Kauai. Moderate low to mid level turbulence will occur
across the rest of the island chain, in addition to areas of
icing.

&&

.MARINE...
The forecast has been updated this morning to include a Small
Craft Advisory (SCA) for the Alenuihaha Channel and over the
waters to the east and west of the Big Island. The surface
boundary is near Maui County, with some strong and gusty southerly
winds over portions of these areas. As the day wears on, the
winds are expected to turn to the north and weaken. Will be
continuing to evaluate the need for an SCA beyond today with this
uncertain weather situation.

Thunderstorms remain a possibility through tomorrow night over
the waters of Maui County and the Big Island. The most unstable
airmass, combined with the necessary moisture, is found over the
waters near the Big Island, where thunderstorms have the greatest
chance for gusty winds, small hail and frequent lightning today.
Will be continuing to monitor the situation to see if that threat
expands either time wise or area wise.

Another front is forecast to pass north of the waters Tuesday
through Wednesday, with strong high pressure expected to build
north of the waters Wednesday through Thursday. This should return
a more typical trade wind pattern to the region for the middle to
latter part of the week.

Higher than normal high tides are expected to continue over the
next couple of days. The most recent south swell is on the
decline, but another south swell will help to increase the total
water levels over the next several days. This incoming bump on the
south shore is expected to arrive tonight, hold into the middle
of the week near advisory levels, and then trend downwards. The
greatest chance for beach inundation is during the evening hours
when the high tides will be their highest. The higher than normal
high tides are expected to return to more normal levels during the
second half of the week.

Rough surf along the north facing shores, particularly over Kauai
and Oahu, are the result of the fresh northerly winds and a short
period northerly swell. The winds and surf will trend downwards
this week. A couple of small, long-period, northwest swell will
impact north facing shores this week. The first one is forecast
to fill in late Monday and hold through Tuesday night. The second
source is expected to arrive Wednesday and hold into the second
half of the week.

As high pressure builds north of the regions during the second
half of the week, expect a trade wind surf to build along east
facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this afternoon for Oahu-Molokai-Lanai-
Kahoolawe-Maui-Big Island.

High Wind Warning until 6 AM HST Monday for Big Island Summits.

Winter Storm Warning until 6 PM HST this evening for Big Island
Summits.

&&

DISCUSSION...R Ballard
MARINE...M Ballard
AVIATION...Wroe

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 3:30 PM HSTFlash Flood WatchHFOHawaii, Kalawao24 hr
Apr 30, 3:39 PM HSTWinter Storm WarningHFOHawaii24 hr
Apr 30, 3:52 PM HSTSmall Craft AdvisoryHFO24 hr
May 1, 5:26 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
May 1, 11:15 AM HSTSpecial Marine WarningHFO30 min
May 1, 11:44 AM HSTSpecial Marine WarningHFO16 min

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.